4:45 a.m. and we've already got a nice sheen on our faces. We look like fresh buns right out of the oven. For history buffs, this is the same shirt I wore when running my first ever full marathon back in 2001 - happy 10-year anniversary Baby Blue! Love you pal.

First off, let me say that Trina and I didn’t run the full, 42 km marathon. We’re not that stupid.

And, we didn’t even run the half marathon, even though we tried, but were denied entry when both of us couldn’t make it down to the doctor examination that all runners had to go through the day before the race. You know Sri Lanka, it’s always safety first here.

So, we had to settle for the 10k, which in this heat and filthy air, was the best decision ever made for us. As expected, the race didn’t disappoint for humour and some good old fashioned people watching and wondering. Here’s a rundown from the race, as I remember it.

4:34 a.m. – Woken up by the charming (and I bet hot) British alarm clock woman on my cellphone – “It’s time to get up, the time is 4:34.” F-me.

4:45 a.m. – Sit on the can for 10 minutes even though my bowels are still sleeping.

4:55 a.m. – Give up and go eat a banana.

5:05 a.m. – Put on shoes and head out to see if we can hail down a three wheeler.

5:15 a.m. – For the first time in Sri Lanka’s history, two white people can’t seem to get a three wheel driver to stop and ask us if we want a ride. Too early, even for the pests. We phone a cab.

5:45 a.m. – Lost cab driver finds our place. I worry for one split second if we’re going to make it to the 6 a.m. race on time, then I remember where I am and chuckle to myself.

5:56 a.m. – Arrive at the start line with a few minutes to spare (actually turns out to be 15 minutes)

6:10 a.m. – Various race organizers shout things at the 700 or so mingling runners, but no one can hear or understand them. No one thought to bring a loudspeaker. Everyone sort of shuffles around and moves closer to the start line. It seems like the runners are going to decide when the race begins.

6:11 a.m. – A man we nickname Dr. Wendis pushes his way to the front of the runners. He’s in all white – right down to his tube socks and sneakers. He’s also talking on his cell phone – closing some sort of business deal I’m sure.

6:15 a.m. – Someone finds the starter’s gun and fires it off without warning. It’s either that or a bus backfiring. Many people duck and scream, and then realize the race has begun and they start sprinting. A couple people fall down, but amazingly spring back up before getting trampled. The stampede starts from the back where a few hundred school kids have joined the race with bare feet and an apparent goal to break land speed records. They get tired and start walking 300 meters in.

6:17 a.m. – For a brief moment all I can hear are the pattering of feet on asphalt. It sounds nice, peaceful.

6:17.01 a.m. – I’m brought back to reality as a kid running beside Trina does a face plant. But, he pops up and sprints ahead to catch up to his buddies, laughing.

6:30 a.m. – We hit the main drag and are running alongside buses, cars and three wheelers – all emitting a foul exhaust right into our lungs. That’s right, the road is open and the hundreds of runners are basically left to fend for themselves.

6:43 a.m. – We make it to the 5 k mark and the first ‘feeding’ and ‘sponging’ stations, except there is no food or sponges.

6:46 a.m. – A van driving past tosses a bucket of water on me with no warning. It’s meant to be helpful, but I can’t help but flip them the bird. They drive away waving and happy to help.

6:50 a.m. – A motorcycle with a dad, mom and kid drives past and offers water to a lady running in front of us. She politely refuses as the motorcycle exhaust fills our lungs.

6:51 a.m. – I yell at all the vehicles whizzing past us (at no one in particular).

6:53 a.m. – Bystanders keep yelling faster, faster as we pass. I once again can’t help but think how this is not helping.

7:01 a.m. – A three wheeler wildly drives by us and immediately puts on the brakes right in front of us. Nothing urgent, just needed to drop someone off.

7:04 – We’re approaching the end and still only one water station. Trina thinks about drinking out of the nearby lagoon.

7:06 – We thankfully finish just as the sun peeks out of the clouds and the real heat starts to set in. We find a king coconut stand and sit and watch as the poor people doing the half and full marathons pass by. We hope there’s more water stations coming up or things could be dangerous for them. We cheers our coconuts and our good fortune for not passing the medical exam.

7:20 – We find a three wheeler, which is handily sitting right on the race course, and make our way home for a cold shower and a hot coffee.

I have no idea what our time was or where we finished. We were just happy to be there and take in the spectacle that was the running of the Colombo Marathon.

Later.

Shaun

Advertisements